Flood, Lafayette
- When
- May 26, 11:30 AM CST to May 27, 9:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
65 feet above flood stage. 98 of a foot above flood stage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
The Missouri River near Miami crested at 19.65 feet, or 1.65 feet above flood stage. The Missouri River at Waverly crested at 20.98 feet, or 0.98 of a foot above flood stage. The Grand River near Brunswick crested at an estimated 19.00 feet, or 1 foot above flood stage. The Platte River near Sharps Station crested at 26.41 feet, or 0.41 of a foot above flood stage. The Platte River at Platte City crested at 20.30 feet, or 0.30 of a foot above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:10 AM CST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 210 AM CDT WED MAY 26 2004 PERIODIC THREATS OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS AS BRISK WEST TO WEST SOUTHWEST UPPER FLOW WILL CONTINUE. WEAK SHORTWAVES CONTINUE TO BE SLIDE QUICKLY ENE AS STRONG H3 JET PRESENT FROM NRN BAJA TO THE CENTRAL PLAINS. SHORTWAVE EXITING THE FOUR CORNERS AREA WILL HAVE AN IMPACT MAINLY ACROSS THE SOUTHERN ZONES THIS AFTERNOON AND WILL PROVIDE A THREAT OF SHOWERS AND THUNDERSTORMS. THE GREATEST THREAT WILL BE ACROSS THE SOUTHERN ZONES WHERE THE GREATEST FORCING AND MOISTURE EXISTS. A FEW STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL ACROSS THE SOUTHERN ZONES. ALTHOUGH...FLASH FLOOD AND HEADWATER GUIDANCE RATHER LOW...DO NOT EXPECT WIDESPREAD HEAVY RAINFALL AS THE GREATEST AREAL QPF IS EXPECTED ACROSS EXTREME SOUTHERN MISSOURI. MEANWHILE...ISENTROPIC LIFT IN WESTERN NEBRASKA TO CENTRAL KANSAS IS TRIGGERING SCATTERED SHOWERS EARLY THIS MORNING. THIS DEPICTED WELL ON THE MESOETA. HOWEVER...MESOETA SUGGEST THAT THE ISENTROPIC LIFT TO DIMINISH AND BECOME VERY WEAK TO NIL ACROSS THE NORTHERN ONE HALF OF THE CWA BY AROUND DAYBREAK. THE ISENTROPIC LIFT ON THE 300-305 THETA SURFACE STILL WEAK THIS MORNING ACROSS THE SOUTHERN ONE HALF OF THE CWA...HOWEVER INSTABILITY WITHIN THIS LAYER SUGGESTS THAT CHANCE POPS STILL WARRANTED. BY TONIGHT...SHORTWAVE HAS EXITED THE REGION WITH WEAK SUBSIDENCE DURING THE EVENING HOURS. AFTER MIDNIGHT...WEAK TO MODERATE ISENTROPIC LIFT IS NOTED ONCE AGAIN. HOWEVER...CONDENSATION PRESSURE DEFICITS ARE AROUND 100 UNTIL YOU APPROACH 700 MB. ELEVATED CONVECTION AROUND THIS LEVEL POSSIBLE AFTER MIDNIGHT. STEEP H7-H5 LAPSE RATES AND WEAK TO MODERATE INSTABILITY FROM 800 TO 700 MB SUGGEST THE POTENTIAL FOR THUNDERSTORMS. CANNOT RULE OUT THE THREAT OF SMALL HAIL. DURING THE DAY ON THURSDAY...UPPER TROUGH OVER THE NORTHERN PLAINS BEGINS TO DROP A LITTLE SOUTH TOWARD THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI VALLEY. SHORTWAVE MOVING THROUGH THE NORTHERN BRANCH TROUGH WILL PUSH ANOTHER WEAK COLD FRONT SOUTHEAST ACROSS THE CWA. MESOETA A LITTLE QUICKER THAN THE GFS...BUT THE DIFFERENCE IS SMALL. EXPECT THE FRONT TO MOVE INTO THE SE ONE THIRD OF THE CWA DURING MAX HEATING...THEREFORE WILL ADD A THREAT OF SHOWERS AND THUNDERSTORMS. MESOETA SUGGEST THAT AROUND 3000 J/KG PRESENT...HOWEVER BELIEVE THAT THE MESOETA IS A LITTLE TOO QUICK WITH THE MOISTURE RETURN. NEVERTHELESS...SUFFICIENT INSTABILITY AND SFC-6KM SHEAR TO PROVIDE THREAT OF AN ISOLATED SEVERE THUNDERSTORMS MAINLY ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA. CONVERGENCE ALONG THE BOUNDARY RATHER WEAK WITH LITTLE UPPER SUPPORT...SO DO NOT EXPECT WIDESPREAD SEVERE WEATHER. DB && .PREVIOUS DISCUSSION... .355 PM TUESDAY... A BROAD ELONGATED TROUGH DOMINATES THE NATION TODAY...WITH THE CENTRAL AXIS STRETCHING FROM MANITOBA SOUTHWEST THROUGH SOUTHERN CALIFORNIA. CURRENT SATELLITE TRENDS AND MODEL PROGS INDICATE THAT THE BASE OF THE TROUGH WILL PINCH OFF INTO A CUTOFF LOW AS IT MOVES INTO THE DESERT SOUTHWEST LATER THIS WEEK. THIS HAS LEFT A BROAD WEST SOUTHWEST FLOW ACROSS THE MIDWEST THIS AFTERNOON. NEARER TO HOME...THE SURFACE FRONT THAT SPARKED MONDAYS SEVERE WEATHER HAD SUNK INTO SOUTHERN MISSOURI BY MID AFTERNOON...AND EXTENDED FROM JOPLIN NORTHEAST TO JUST SOUTH OF ST LOUIS. THUNDERSTORMS BEGAN TO FIRE TO THE NORTH OF THE SURFACE FRONT ALONG AN ELEVATED FRONT LATE THIS MORNING. THESE STORMS WERE GETTING HELP FROM THE DIFFLUENT FLOW ON THE NOSE OF A 300 MB JET STREAK THAT WAS EDGING INTO MISSOURI THIS AFTERNOON. THIS AFTERNOONS CONVECTION HAS PUSHED THE ELEVATED FRONT JUST TO THE SOUTH AND EAST OF THE FORECAST AREA...TAKING THE BULK OF THE STORM ACTIVITY WITH IT. FOR TONIGHT...AS THE OVERNIGHT LOW LEVEL JET GETS GOING...MORE CONVECTION IS EXPECTED TO FORM ALONG THE SURFACE AND ELEVATED BOUNDARIES. BUT...WITH THE WINDS ORIENTED PARALLEL TO THE BOUNDARY MOST OF THE ACTIVITY SHOULD REMAIN SOUTH OF THE FORECAST AREA. DUE TO THE RECENT HEAVY RAINS ACROSS THE REGION MOST 1 HOUR FLASH FLOOD GUIDANCE VALUES ARE BELOW 1 INCH...AND MANY RIVERS AND STREAMS ARE ALREADY AT OR NEAR FLOOD STAGE. THEREFORE...ANY LOCATIONS THAT RECEIVE MORE THAN MODERATE RAINFALL MIGHT EXPERIENCE FLOODING PROBLEMS. HOWEVER...DUE TO THE LOW CONFIDENCE IN ANYTHING MORE THAN LOCALIZED HEAVY RAIN WILL SOME OF THE OVERNIGHT THUNDERSTORM ACTIVITY I HAVE NOT ISSUED ANY FLOOD OR FLASH FLOOD WATCHES. BUT...THIS WILL REQUIRE MONITORING OVERNIGHT. FOR WEDNESDAY...I HAVE PUSHED TEMPS DOWN A CATEGORY IN MOST LOCATIONS. COOL SURFACE OBSERVATIONS IN THE NORTH CENTRAL PLAINS SUPPORT MET GUIDANCE NUMBERS...BUT THE GFS LOOKS TO COOL. ADDITIONALLY...I HAVE HELD ONTO CHANCE POPS THROUGH THE EVENING HOURS AS A WEAK IMPULSE...ON THE TAIL OF THE JET MOVING THROUGH THE CENTRAL PLAINS...TRAVERSES THE MIDWEST. FOR THE HOLIDAY WEEKEND...A TROUGH WILL BEGIN TO MOVE INTO THE CENTRAL PLAINS. THIS WILL SPIN UP A LARGE SURFACE LOW ACROSS THE UPPER MIDWEST. THE MID RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS LOW WILL BRING THUNDERSTORMS TO THE FORECAST AREA SATURDAY AND SATURDAY NIGHT ON THE NOSE OF THE WARM AIR ADVECTION IN ADVANCE OF A SURFACE COLD FRONT DRAPED ACROSS CENTRAL KANSAS. FOR SUNDAY THE LOW IS PROGGED TO MOVE EAST TOWARDS THE GREAT LAKES AND WILL BRING THE COLD FRONT WITH IT. THIS SHOULD BRING ANOTHER ROUND OF CONVECTIVE ACTIVITY. OTHERWISE...TEMPERATURES WILL MODERATE BACK TOWARDS SEASONALLY NORMAL VALUES FOR EARLY NEXT WEEK. CUTTER .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE MO...NONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 535 AM CDT WED MAY 26 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON ACROSS PORTIONS OF THE OUTLOOK AREA WITH SEVERE THUNDERSTORMS POSSIBLE ON SATURDAY... ...SIGNIFICANT SEVERE WEATHER POSSIBLE ON SUNDAY WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 70 TODAY WITH THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA AFTER MIDNIGHT. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH EASTERN KANSAS AND MISSOURI THURSDAY AFTERNOON. THE FRONT MAY TRIGGER THUNDERSTORMS SOUTHEAST OF A LINE FROM KIRKSVILLE TO KINGSTON TO KANSAS CITY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREA FOR ANY SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM BOONVILLE TO WARRENSBURG TO PAOLA. ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AS THE STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS ON SUNDAY...A COLD FRONT OR A DRY LINE WILL MOVE INTO EASTERN KANSAS AND EXTREME WESTERN MISSOURI LATE SUNDAY AFTERNOON AND EVENING. A WARM AND MOIST UNSTABLE AIR MASS WILL BE IN PLACE IN ADVANCE OF THE FRONT WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS THE OUTLOOK AREA BY LATE AFTERNOON OR EVENING. LARGE HAIL AND DAMAGING WINDS WILL LIKELY ACCOMPANY THE THUNDERSTORMS...HOWEVER WITH SIGNIFICANT SHEAR...A FEW TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WILL LIKELY NOT BE REQUIRED ON THURSDAY. SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY AND WILL LIKELY BE NEEDED ON SUNDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400537, 5400538, 5400535, 5400536.